Wednesday, 24 May 2017
Latest news
Main » FDA strengthens warning against codeine, tramadol for children

FDA strengthens warning against codeine, tramadol for children

22 April 2017

On April 20, the FDA issued a consumer alert warning parents that codeine and tramadol, which are both opioids, can cause risky breathing problems in children.

Finally, the FDA said that these drugs should not be used in children 12 to 18 who are obese, suffer from obstructive sleep apnea or have a weakened respiratory system, as they can increase the chances of unsafe breathing problems. FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding women due to the possible risk to their babies.

The FDA added a "Black Box" warning against using codeine to treat children with tonsillectomy pain in 2013.

The warnings will only apply to prescription drugs; some products with codeine are available over the counter.

Children's bodies tend to process opioids more quickly than most adults, due to their smaller size. Single-ingredient codeine and all tramadol-containing products are FDA-approved only for use in adults.

The agency also warned against using the drugs in young people between 12 and 18 who are obese or have breathing problems such as sleep apnea or lung disease. The agency is now adding a Contraindication to the drug labels of codeine and tramadol warning that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years. Apparently, narcotics such as codeine and tramadol can be fatal when used by children.

New Book: Obama Had to Push Hillary to Concede 2016 Election
She made the call to the outgoing president just minutes after phoning Mr Trump to congratulate him on his election win. She stopped speaking directly to her campaign manager by the end of February 2016. "Hillary winces.

Narcotics such as codeine and tramadol are not only fatal to kids under 12 years of age, but also have negative effects on nursing mothers, a report by CBS News suggests. However, please know that our decision today was made based on the latest evidence and with this goal in mind: "keeping our kids safe". Those infants can become too sleepy, have difficulty breastfeeding, or have serious breathing problems. Besides a change saying that the drugs shouldn't be used in children under 12, the mandated changes include a new warning for tramadol saying it shouldn't be used in children younger than 18 for post-surgical pain after the removal of tonsils and adenoids.

"We understand that there are limited options when it comes to treating pain or cough in children and that these changes may raise some questions for healthcare providers and parents", explained Throckmorton.

Aside from breathing issues, codeine also causes nausea, vomiting, abdominal pain, constipation, and skin allergies.

The new warnings did not further restrict over-the-counter medicines that contain codeine, such as popular types of cough syrup and medication marketed for cold and flu symptoms.

For more on opioid medications in pediatrics, visit the Boston Children's Hospital. The FDA urged parents to carefully read labels of nonprescription cough medicines to avoid codeine and to consult a doctor or pharmacist if needed.

FDA strengthens warning against codeine, tramadol for children